Psychoactive agents, seizure production, and sudden death in epilepsy
Lipka LJ and Lathers CM (1987) Psychoactive agents, seizure production, and sudden death in epilepsy. J Clin Pharmacol 27:3 169–83.
Abstract: Major tranquilizers as well as antidepressant agents have been associated with clinical seizures in patients administered these agents. The incidence of such seizures is generally low when these drugs are administered in therapeutic doses. However, administration of large doses of these agents has been associated with many cases of convulsion production. The effects that these drugs have on animal models of epilepsy have been examined. It appears that the phenothiazines act as convulsant agents at lower doses, whereas, at higher doses, they act as anticonvulsant drugs. Antidepressants, on the other hand, appear to exert an anticonvulsant effect at low doses and convulsant effects at high doses. The mechanism by which these agents alter the seizure threshold is not yet known. Clinically, drugs of lower seizure production potential should be substituted for those drugs with greater potential in treating epileptic patients for psychiatric ailments. The problem of sudden death in epileptic patients is one that must be confronted. Sudden death has most frequently been attributed to autonomic dysfunction and cardiac arrhythmia in these patients. The contribution of stress in sudden death production also must be taken into account. In addition, some psychoactive agents have been associated with sudden death as well as cardiac arrhythmia and seizure production. Thus, in light of the possible additivity of the factors involved in the production of sudden death, the administration of a psychoactive agent to an epileptic patient should be approached with caution. Those agents that do not alter cardiac rhythm or seizure threshold should be administered if a psychoactive agent is deemed necessary for the management of psychiatric illness in the epileptic patient.
- Discusses need for caution in prescription of psychoactive agents in patients with epilepsy due to possible lowering of seizure threshold or alteration of cardiac rhythm.